Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online
Ask a Urologist   »  

Have mild burning during urination, fatigue and joint pain. Urine analysis done. Prognosis?

User rating for this question
Answered by
Practicing since : 2007
Answered : 1201 Questions
Hi, if hyaline casts are flagged as "abnormal XXXXXXX on a urinalysis, are they a concern? Everything else was normal, but I do have mild burning during urination . Especially when sitting . Other symptoms, I'm a 42 yr old male with sudden weight gain (15lbs in 21 days). Also, having hyperpigmentation, fatigue, body hair loss (thin and brittle), and joint pain . Thyroid was check and was very normal. Also, I'm on testosterone replacement which is ineffective according to my last labs. Low LH and FSH we're the cause.
Posted Mon, 13 May 2013 in Urinary and Bladder Problems
Answered by Dr. Jorge Brenes-Salazar 47 minutes later

Thanks for sharing your health concerns.

Hyaline casts are most of the time a benign finding in urinalysis, and represents protein inside the kidney tubules; the most common cause is dehydration or decreased fluid intake.

In terms of your symptoms, you have a constellation characterized by increased pigmentation, abnormal fasting glucose (blood sugar as I saw on your test), hypogonadism (loss of hair and low FSH and LH), joint pains and weight gain. I would strongly urge your providers to obtain liver function tests and a blood test called ferritin, that measures iron in your body, since all of these symptoms can be seen with iron overload (hemochromatosis)

Hope this is helpful, wish you the best health,

Dr Brenes-Salazar MD
Department of XXXXXXX Medicine
Division of Cardiovascular Diseases
Above answer was peer-reviewed by
Follow-up: Have mild burning during urination, fatigue and joint pain. Urine analysis done. Prognosis? 1 hour later
Hi, thank you so much for the detailed response!

In the past, I've had been "low normal" on iron, and little low on the Sat % a couple of times. My most recent Ferritin was May 2012, which was 143 (30-400) ng/ML. Are those recent enough, or should I ask for them again? I'm not taking an iron supplement.

Other Iron related results:

Transferrin Receptor, Soluble     Date     Results
     3/17/2011     40.1 (8.8-28.1)nmol
Iron     Date     Results
     9/17/2010     74 (42-165)
     3/17/2011     61 (42-165)
     5/13/2011     49 (42-165)
6/19/2012 90 (40-155)
Iron Sat %     Date     Results
     9/17/2010     22 (20-55%)
     3/17/2011     16 (20-55%)
     5/13/2011     14 (20-55%)

I apologize, but I have one other quick question. Should the ACTH and Cortisol be inversely related? Is the ACTH inappropriately high/normal for the amount of Cortisol, or can ACTH and Cortisol be too sporadic to be useful? If so, would a 24hr cortisol test be warranted, or am I looking in the wrong direction.

Thank you!
Answered by Dr. Jorge Brenes-Salazar 1 hour later

If the symptoms are new since the iron panel results were drawn, then a new set of iron studies will be warranted. If you had the symptoms at that time, I believe that might not be the cause then.

In terms of your other question, the gold standard when adrenal insufficency is suspected would be an ACTH stimulation test, to see the whole hypothalamic-pituitary-adrenal axis response.

Hope this information helps, wish you the best health,

Dr Brenes-Salazar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor